New research finds that stopping treatment may have consequences in people with MS

Photo source: Center for Advancing Health

There are many reasons that people who are taking medications to help treat their multiple sclerosis might start to have second thoughts. Sometimes the side effects can be unpleasant or unbearable. Other times, the drug may not be helping them feel better or they continue to experience relapses. For some, the insurance costs may just be too high.

Until now, there has been very little information available about what happens when treatment is stopped in people with MS who are on disease-modifying therapies (DMT). Last week I came across a poster at the AAN meeting that addresses this important, unanswered question. Lead investigator Dr. Ilya Kister from the New York University (NYU) Langone Medical Centre set out to determine what happens to individuals whose disease symptoms have been stable when they decide to discontinue their DMTs. This is an important question, since identifying situations in which it is and isn’t safe for people with MS to stop taking their medications will go a long way to ensuring that disease symptoms don’t come back.

Dr. Kister and colleagues examined data from 181 participants with MS who were enrolled in the global MSBase Registry. Participants were selected according to some very specific criteria: 1) they had been on a DMT for at least 3 years; 2) they had discontinued taking the DMT, after which they were monitored for at least 3 years; 3) their disability progression was stable and they experienced no relapses for at least 5 years, and; 4) they were over the age of 40.

It turns out that in certain people, abandoning treatment might cause disease symptoms to come back. In participants whose disease course had been stable while on a DMT, 24% of them experienced a clinician-reported relapse, 32% experienced disability progression that was sustained over three months, and 11% of them experienced both relapses and disability progression after discontinuing their DMT. A sizeable minority of the participants (42%) who stopped taking their DMT restarted treatment after a median of 22 months, and overall they experienced reduced disability progression compared to participants who didn’t restart treatment. Another interesting observation was that participants who were younger or had a lower clinical disability score were more likely to restart treatment than participants who were older or had greater disability, although why this was the case is unclear.

So what does this mean for someone who wants to stop their medications? The data so far shows that for people on DMTs whose disease has been stable for several years, there is a risk that discontinuing treatment may be bad news for keeping relapses and disability at bay. Dr. Kister and her colleagues stress that further studies are needed to accurately determine when it is a safe option for people with MS to stop taking their medications. In the meantime, it is always good practice to consult with your health care team when making decisions about seeking or stopping treatment.

Have you been in a situation where you have had to stop taking your medications? Share your story below.

 

7 thoughts on “New research finds that stopping treatment may have consequences in people with MS

  1. H

    Fascinating research, Dr. Lee — thank you for sharing. Three years ago, my mom (who has had MS for the past 27 years — RRMS initially, now PPMS) was abruptly discontinued from Betaseron injections by her neurologist, who was confident that the therapy had done its job. It had been a while since she exhibited any disabling flare-ups and her neurologist advised her to start taking Vitamin D supplements. A few months later, she experienced one of the worst attacks in her MS-history. It left her immobile and bed-stricken for nearly a year; fortunately she has recovered albeit significantly more disabled than she was prior. Maybe I’m naive, but I’ve always held the belief that her Betaseron was indeed working and her neurologist made a terrible lapse in judgement.

    Reply
    1. drkarenlee Post author

      Hi H,

      Thank you for sharing your story. As the authors of this study suggest, there has been very little empirical information up to this point concerning what happens when DMTs are suddenly discontinued. Hopefully, studies like this one that highlight the potential risks of discontinuing therapy will be integrated into clinical care and decision making going forward.

      Dr. K

      Reply
  2. Karen Hadley

    I have been on Betaseron since 1997. It has worked very well for me. I have had only 4 relapses while on it. The Neurologist I see now wants me to take a ‘drug holiday’ & stop my injections. I am really hesitant to do this. Prior to being on Betaseron, I was having relapses every 3-4 months, requiring steroid therapy.
    She tells me it is only useful while the MS is active. I thought it was to help it stay less active.

    Reply
  3. Susan Bloodworth

    My brother takes beta seron shots every other night. He only has social security. In December, the MS patience assistance program stopped helping him. We scraped up $330.00 dollars to make his co-pay for his prescription for December, but for some reason, his co-pay for January is $2,500.00. He is traumatized. I am traumatized. He says he will just quit taking the medicine. I hope we can apply for Medicare, but I don’t know how long it will take or if he will qualify. He lives with me, so he only has to pay for his medicines, snacks, vitamins, medical supplies, his toiletries, and incidentals. I have no extra money. How long can he go without the beta seron until we can find some help. It may take a while?

    Reply
    1. drkarenlee Post author

      Hi Susan
      I’m sorry to hear about this difficult time for you and your brother. As you mentioned applying for Medicare, I’m assuming you are in the U.S. I would recommend contacting an MS Navigators at the U.S. MS Society (National MS Society) who will be able to better assist you. Connect with an MS navigator by calling 1-800-344-4867 during standard business hours, Monday through Friday or via email at contactusnmss@nmss.org or on Facebook at facebook.com/NavigatorMS.

      -Dr. K

      Reply
  4. Sylvie Bilodeau

    I was on betaseron for 18 years then my neurologist
    said I had to stop, I was reluctant to do so but I did.
    Stopping betaseron gave me more energy and the strength
    To leave my then husband, but 1-1/2 year after stopping
    The med I got into an attack (not as bad as I had at firs
    I had been bed ridden for months) bad enough that
    The same neurologist put me back on it., for 18 years
    I never had an attack ., so now I m walking with a cane
    But I am independent in my apartment but I am scared he will want to stop it again, I am 60 and very much alone
    Now,, I have a son in town that I never see unless I call him
    And a daughter leaving 3 hours away from me.,

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *